Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
163 Doctors are Online

Feet was swollen and having red patch on legs. Took medication. Having small patches on arms. Advise?

User rating for this question
Very Good
Answered by

Practicing since : 2006
Answered : 2016 Questions
hi my name is XXXX. Let me tell you in detail about my problems
Feb 2013 :- both feet swell and a some small red patch was seen in both leg. Seen a general physician ; he gave me some steroids and some anti allergic. I was not cured.
March :- went to dermitologist. condition was getting bad. due to swelling I was not able to walk. severe pain in feet; swelling was high; dr gave steroids with allegra. some relief.
April: - condition was getting good due to steroids; feet became normal; but it was just for few days; my condition got more worse.
May:- visited other dermitologist ; he gave just a tab of montelukast lemocetrizine. teatment goes for 2-3 month.
Aug:- till now my condition was very bad; was not able to walk, skin color of feet became dark with much swelling; leg skin was red. high inflation + very much itching. so went to immunologist as suggested by family doctor.
test made to check organs...evrything was normal , acna was negative, inflation value was 36 where normal is 0-6.
he gave neprocyn 750 mg in night + 500mg in morning and follic acid
now getting better, redness reduced, but small patches now seen on thai and arms.. so i m worried. dr said it can be vasculitis .. recommended for biopsy but on fresh area
Posted Sun, 15 Sep 2013 in Skin Hair and Nails
Answered by Dr. Kalpana Pathak 6 hours later
Brief Answer:
It could be vasculitis or erythema nodosum.

Detailed Answer:
Thanks for writing to us.
I have gone through the prescription, serology report and image attached. I could think of two possibilities in your case
Hypersensitivity vasculitis
Erythema nodosum.

Erythema nodosum presents as small red lesions which are tender to touch

Vasculitis may present itself as palpable red rashes which may itch usually over lower legs
Both of these may occur due to autoimmune systemic disease like rheumatoid arthritis ,SLE, due to hepatitis B, insect bite, any other viral infection, medications etc. Sometimes there is no cause for these lesions to appear

I have gone through the prescription and your doctor has got all your investigations done to rule out the cause of your lesions.

Treatment in both of these cases is oral antiinflammatory analgesic( naproxen you are already taking) and oral steroids. What baffles me is why you did not respond to steroids.
Another possibility to be ruled out is deep vein thrombosis and associated varicose veins.

Right now I feel, you may continue with oral antiinflammatory analgesic.
Take an oral antihistamininc
Keep your leg in elevated position while lying down
Avoid standing for long hours or sitting with long hours with legs in dependent or dangling position
If you have varicose veins or swollen veins wear compression stockings
Make it a point to mobilise your feet frequently to maintain blood flow
Apply calamine lotion mixed with steroid cream over affected areas.

As advised by your doctor, a skin biopsy from fresh lesion is required to confirm the diagnosis.

Hope that helped. Should there be any query, please write back.

Above answer was peer-reviewed by
Follow-up: Feet was swollen and having red patch on legs. Took medication. Having small patches on arms. Advise? 3 hours later
Dear Mam,
Please find the attached new pics.
My questions are as follow :
1. My dr had advised me to go for deep rooted biopsy for on a new Lesion. Please go through the images of my leg, thai and arms. So please advice me which area biopsy should i go for. Legs lesion were old. Thai and arms were new but not very dark. It comes and go.
2. I am following my Immunologist advice and it helped to reduce itching and redness and healing process is also going on. So question is "how long will it take for me to get well properly" its been six months I m not going to work as I was not able to sit ;keeping my legs down. I was in delhi working with XXXXXXX left the job an all due to this disease and very much depressed and now at my hometown in gorakhpur. I m just 24 yr old.
3. Dr advised me to take less salt. So for how long I need not to talk salt in food
4. As its been so many month I didnt find a good dr for my disease. So finally m getting a treatment in Lucknow . Doctor is of Pgi. I would like to take your email id and I might visit you sometime when I will be back in delhi.
5. Also suggest me a cause for my disease and the things or food I should avoid.

Thanks & Regards,
+91 0000
Answered by Dr. Kalpana Pathak 24 hours later
Brief Answer:
Please read a detailed answer below

Detailed Answer:
Please accept my apologies for delayed response. I took some time to ponder over your case.
I have gone through all the images and prescription attached.

1) Skin biopsy should be taken from a new persistent lesion. Lesions over your thigh look fine for biopsy. A deep rooted biopsy means involving epidermis, dermis and subcutaneous tissue( ie superficial and deep skin). A dermatologist usually goes with deep rooted biopsy.

2)Personally I believe that use of naproxen is not enough. The new pics that you have attached shows small ulcerations also which have not healed yet. Naproxen is simply not enough to treat vasculitis. Oral steroids are required to heal old and prevent new lesions from occuring, antibiotics for wound healing and drugs like pentoxyfilline and nifedipine might be required to increase the blood flow. Use of a topical antibiotic cream will help in healing of ulceration. Over your new waxing and waning lesions steroid cream may help. once an appropriate treatment is started, lesions respond in a month or two but still the course is unpredictable
3) less salt is advised to decrease leg swelling. Taking less salt does not mean you have to take bland food. Avoid intake of pickles, chips, preservative containing foods like sauce, frozen edibles as these are high in salt. Avoid adding extra table salt over your food. Please do not cut salt completely from food as sodium is required to have healthy heart.
4) you are most welcome to visit me at my clinic in ghaziabad. The address is available on my profile page
5) Diet as such has no role in vasculitis, however eat heart friendly food. Avoid oily foods, refined carbohydrates like maida etc and excessive sweets.
Sometimes in vasculitis, there is no underlying cause. Your doctor has got all your tests done. But biopsy should involve three differentials
1)hypersensitivity vasculitis
2)lividoid vasculitis
3)erythema nodosum(unlikely)
Also please keep your legs in elevated position. Avoid standing for long hours.

As you are in gorakhpur, I would advise you to XXXXXXX Dr Mukhija or Dr XXXXXXX XXXXXXX both of them are good and have good clinical skills. You may remain in consultation with your immunologist too. Sometimes expertise of a dermatologist as well as immunologist is required for complete cure .

Wishing you a speedy recovery. Hope you recover soon and join back your duties.
Take care
Above answer was peer-reviewed by
Follow-up: Feet was swollen and having red patch on legs. Took medication. Having small patches on arms. Advise? 30 minutes later
Dear Mam,

Please suggest a name of the cream that I can use :

1. "Use of a topical antibiotic cream will help in healing of ulceration." ??

2. "Over your new waxing and waning lesions steroid cream may help." ??

Answered by Dr. Kalpana Pathak 4 hours later
Brief Answer:
mupirocin cream and mometasone cream

Detailed Answer:

For ulceration- do condy's compresses over the lesions. Potassium permangante(potash) a violet colour/pink colur crystal is avilable at most of the medicine shops. A single crystal added in a mug of XXXXXXX warm water would impart a very light pink colour. Do warm water wet compresses with this water over the small erosions or ulcerations twice in a day and apply mupirocin( T bact, mupi, mopry) cream.

For new rashes- apply mometasone cream( momate, momoz, mms). However application of steroid too can change the morphology of new lesions. So first get a biopsy done.

I have already suggested two doctors in your locality to you. I would encourage that you XXXXXXX them and then proceed further. Do let me know what is their opinion. I shall be available for follow up.
I can understand your concern of changing doctors but there is no harm in meeting a well known acclaimed dermatologist in your area who may help you out.
Take care

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Procedures

The user accepted the expert's answer

Ask a Dermatologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor